Tennessee, 2021Tornado and Hail in Tennessee, April 7 to 8, 2021
April 7 to 8, 2021 · NWS OHX · 3 events in 2 counties and zones
Scattered showers and thunderstorms developed across eastern parts of Middle Tennessee during the late morning and afternoon hours on April 8, 2021. With weak instability of up to 500 J/Kg of MLCAPE along with moderate low level shear around 200-250 m2/s2, several of these storms exhibited weak rotation at times.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed across eastern parts of Middle Tennessee during the late morning and afternoon hours on April 8, 2021. With weak instability of up to 500 J/Kg of MLCAPE along with moderate low level shear around 200-250 m2/s2, several of these storms exhibited weak rotation at times. However, no reports were received until late afternoon when one small storm entered western Cumberland County. This small supercell thunderstorm dropped quarter-size hail on the Pleasant Hill community around 311 PM CDT. Shortly thereafter, numerous photos and videos showed a small EF-0 tornado touching down in the Pleasant Hill community, damaging several buildings. Many area residents witnessed the tornado as it tracked northeastward before lifting near Interstate 40, and the tornado was visible from over 10 miles away and could be seen from downtown Crossville. This storm and others went on to produce more tornadoes to the northeast in Morgan and Scott Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 7, 7:10 PM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Apr 7, 7:10 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
810 PM CDT Wed Apr 7 2021
.UPDATE...
FOR EVENING DISCUSSION.
&&
.DISCUSSION...
A broad area of showers and thunderstorms is progressing eastward
across West Tennessee and eastern Arkansas, along and ahead of a
surface boundary that will eventually come through Middle
Tennessee later tonight and tomorrow morning. Expect this activity
to weaken the farther east it goes, but some strong to severe
storms are still possible in our area, mainly west of I-65. The
HRRR brings the leading edge of this activity across the Tennessee
River between 03-04Z, and into Nashville Metro between 06-07Z,
with considerable weakening thereafter. The 00Z sounding from OHX
does show some instability, but is also somewhat dry and lacking
in significant low-level wind shear. The surface-based CAPE is
700 J/kg and the LI is -2. PWAT is 0.98" and the 0-3 km storm-
relative helicity is 78. Hourly grids are holding up well thus
far and see no need for a forecast update at this time.
&&
.AVIATION...
00Z TAF DISCUSSION.
VFR conditions will continue for a few more hours, but showers
and a few thunderstorms will approach from the west by 03-04Z and
bring MVFR cigs/vis to BNA/MQY/CKV. CSV will see reduced flying
categories, too, but not until after 07Z. VFR should return for
all terminals by 18Z Thursday.
South to southwest winds will continue to be gusty through the
period.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......08
AVIATION........Unger
Hazardous weather outlook, Apr 7, 2:37 AM CST, 20 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
337 AM CDT Wed Apr 7 2021
TNZ005>011-023>034-056>066-075-077>080-093>095-081030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
337 AM CDT Wed Apr 7 2021
This Hazardous Weather Outlook is for Middle Tennessee.
.DAY ONE...Today and tonight.
A few strong thunderstorms are possible tonight, generally west
of I-65. Main concern is strong gusty winds.
Heavy rain is possible tonight into early Thursday, especially
across the southwest. Minor flooding may occur.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A few strong thunderstorms may remain early Thursday east of I-65.
Main concern continues to be strong gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not likely. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
07
Event by event
1 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Davidson
- When
- April 7, 11:20 PM CST
- Where
- Davidson County, 1.38 mi N of Belle Meade
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 36.120, -86.870
Fence blown over and scoreboard snapped at Hillwood High School.
Hail, Cumberland
- When
- April 8, 2:11 PM CST
- Where
- Cumberland County, Pleasant Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.970, -85.180
Tornado, Cumberland
- When
- April 8, 2:15 PM CST to 2:25 PM CST
- Where
- Cumberland County, 1.12 mi W of Pleasant Hill to 0.89 mi NW of Pomona Rd
- Rating
- EF0
- Path length
- 5.8 mi
- Path width
- 125 yd
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 35.970, -85.200
This EF-0 tornado quickly spun up near Highway 70 and Brownstown Road causing minor tree damage. The tornado then moved directly through the Pleasant Hill community where several structures were damaged, including the elementary school and a nursing home, along with a few other buildings. Most of these structures either lost parts of their roofs, had broken glass in windows or doors, or suffered siding damage. The tornado was at its strongest and widest in this area. Continuing northeast, the tornado then travelled along Bud Tanner Road causing mostly downed trees, although a couple of homes had minor roof damage. Minor tree damage continued to be observed on Claysville Road and Stonecrest Loop before the tornado weakened considerably and finally dissipated prior to reaching Interstate 40.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, April 7, 20211 injured · $700,000 · EF1 · 3 events
- Tornadoes and Damaging Winds in Louisiana, April 7, 2021$409,000 · EF1 · 6 events
- Hail and Damaging Winds in Arkansas, April 7 to 10, 2021$200,000 · 2.75 in hail · 33 events
- Tornadoes and Damaging Wind in Arkansas, April 7, 2021$245,000 · EF1 · 3 events
- Tornadoes and Hail in Louisiana, April 7, 2021$60,000 · EF1 · 10 events
- Wildfire in Nevada, April 7, 2021$200,000 · 1 event
- Damaging Winds in Illinois, April 7, 2021$85,000 · 52 kt wind · 3 events
- Damaging Wind in Mississippi, April 7, 2021$35,000 · 55 kt wind · 1 event
- Damaging Winds in Arkansas, April 7, 2021$30,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Missouri, April 7, 20211 in hail · 10 events
- Tornado in Iowa, April 7, 20211 injured · EF0 · 1 event
- Hail and Damaging Winds in Missouri, April 7, 2021$5,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954435, 954425, 954428.